Kentucky, 2011

Damaging Winds in Kentucky, August 21, 2011

August 21, 2011 · NWS JKL · 3 events in 3 counties and zones

Scattered severe thunderstorms down numerous trees across portions of Breathitt, Knott, and Rockcastle counties during the late evening hours of August 21st. The most extensive tree damage occurred in Breathitt county in the town of Jackson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered severe thunderstorms down numerous trees across portions of Breathitt, Knott, and Rockcastle counties during the late evening hours of August 21st. The most extensive tree damage occurred in Breathitt county in the town of Jackson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 21, 7:46 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 21, 7:46 PM EST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EDT SUN AUG 21 2011

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

UPDATED THE ZFP AND GRIDS TO RAISE POPS SLIGHTLY FROM ABOUT MOREHEAD
TO MOUNT VERNON EAST TOWARD PIKE COUNTY OVER THE NEXT COUPLE OF HOURS
AS SHRA AND SOME ISOLATED EMBEDDED THUNDER HAS DRIFTED INTO THE AREA
FROM THE NORTHWEST AND SHOULD SURVIVE TO SOME DEGREE FOR A COUPLE
MORE HOURS...MAINLY AS SHRA. SOME ADDITIONAL SHRA OVER CENTRAL KY
MAY SURVIVE INTO THE CWA AS WELL...AS A JET STREAK PASSES BY TO THE
SOUTHWEST OF THE REGION OVER THE NEXT COUPLE OF HOURS. OTHERWISE...THE
RATHER ILL DEFINED COLD FRONT LIES FROM ABOUT KPIT INTO THE BLUEGRASS
REGION AND THEN FURTHER SOUTHWEST INTO SOUTHWESTERN KY AND
NORTHWESTERN TN.

THIS COLD FRONT IS EXPECTED TO MOVE EAST AND ACROSS THE REGION OVERNIGHT...
AND SHOULD CROSS INTO VA DURING THE NEXT 6 TO 8 HRS. ADVECTION OF
DRIER AIR INTO THE REGION WILL BE SOMEWHAT SLOW. THE LOW LEVEL FLOW
IS EXPECTED TO BECOME MORE NORTHERLY RATHER QUICKLY BEHIND THE
FRONT...SO WITH A NON IDEAL UPSLOPE WIND DIRECTION...SHRA SHOULD END
AROUND OR SHORTLY AFTER 6Z. MODELS DO PROJECT SOME MOISTURE LATER TONIGHT
BELOW 850 MB...WITH THE 18Z CONFINING THIS CLOSER TO THE SFC
INDICATIVE OF PERHAPS SOME DENSE FOG AND THE 18Z WRF PROJECTING A
MOIST LAYER NEAR 850 POSSIBLY INDICATIVE OF SOME STRATOCU LATE ALONG
WITH HIGHER RH NEAR THE SFC...INDICATING THE POTENTIAL FOR FOG.
CONTINUED TO INCLUDE THE POTENTIAL FOR PATCHY DENSE FOG AND LOW
CLOUDS IN THE GRIDS DURING THE 6Z TO 14Z PERIOD. HIGH PRESSURE SHOULD
BUILD INTO THE REGION AND BRING MAINLY JUST SOME FAIR WX CU AND USHER
IN A DRIER AIRMASS AT THE SFC AND ALOFT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH TUESDAY/

17Z SFC ANALYSIS SHOWS THE COLD FRONT ORIGINALLY EXPECTED TO BE
WORKING ITS WAY THRU THE CWA THIS AFTERNOON STILL HUNG UP NORTH OF
THE OH RIVER. ALOFT...AN AMPLIFIED UPPER LEVEL TROF OVER ERN CANADA
DIGGING SOUTH INTO THE GREAT LAKES AND OH VALLEY CONTINUES TO MIGRATE
SLOWLY TOWARDS THE EAST WHILE UPPER LEVEL RIDGING COUPLED WITH SFC
HIGH PRESSURE EXPANDS OVER THE WRN CONUS. A SERIES OF DISTURBANCES
ROUNDING THE BASE OF THE TROF ARE INTERACTING WITH THE FRONT TO OUR
NORTH...SPARKING SCATTERED TSTORMS OVER SRN/CENTRAL OH. AMPLE
INSTABILITY HAS REDEVELOPED OVER OUR AREA THIS AFTERNOON BUT THE LACK
OF SIGNIFICANT TRIGGER...COUPLED WITH A WEAK LOW LEVEL CAP EVIDENT IN
THE SHORT RANGE MODEL FCST SOUNDINGS HAS LIMITED ANY DEVELOPMENT THIS
AFTERNOON TO JUST A BROKEN LAYER OF STRATOCU OVER ERN KY.

THE FCST THRU TONIGHT REMAINS A CHALLENGE WITH THE COLD FRONT NOW
EXPECTED TO MOVE THRU THE CWA DURING THE LATE EVENING AND OVERNIGHT
HOURS WHEN INSTABILITY WILL BE LIMITED. IN ADDITION...THE ONLY
AVAILABLE MOISTURE TO WORK WITH LOOKS TO BE CONFINED TO THE LOWEST
LEVELS WHILE THE GUIDANCE INDICATES HEIGHTS RISING...RESULTING IN A
STRONGER CAP DEVELOPING THRU THE LOWER/MID LEVELS OVERNIGHT. WITH
THAT...THE BEST CHANCES FOR ANY TSTORMS LOOKS TO BE LATE THIS
AFTERNOON/EARLY EVENING OVER OUR NRN COUNTIES ALONG AND NORTH OF THE
MT PARKWAY...CLOSER TO WHERE THE BETTER FORCING AND UPPER LEVEL
SUPPORT CURRENTLY RESIDES. AS THE UPPER TROF CONTINUES TO PUSH OFF TO
THE EAST...THE FROPA OVERNIGHT WILL PROBABLY RESULT IN LITTLE MORE
THAN A WIND SHIFT COUPLED WITH DRIER AIR BEGINNING TO MOVE INTO THE
AREA. NONETHELESS...HAVE CONTINUE TO CARRY A CHANCE OF SHOWERS
OVERNIGHT TO GO WITH THE OBLIGATORY PATCHY DENSE RIVER VALLEY FOG
HOWEVER...THIS MAY BE CURTAILED SOMEWHAT BY LINGERING LOW CLOUDS IN
LIEU OF RAIN.

TRANSITORY SFC HIGH PRESSURE LOOKS TO MIGRATE THRU THE OHIO VALLEY IN
THE WAKE OF THE DEPARTING COLD FRONT ON MONDAY IN CONJUNCTION WITH
PSEUDO RIDGING OVERHEAD IN RESPONSE TO THE UPPER LEVEL TROF LIFTING
TOWARDS THE NERN CONUS. DRIER AIR WILL SET THE STAGE FOR CLEAR SKIES
AND COOLER TEMPS ON MONDAY NIGHT RESULTING IN AT LEAST PATCHY FOG
DEVELOPING AROUND THE VALLEYS. HIGH PRESSURE WILL BEGIN TO EASE OFF
TO THE EAST ON TUESDAY...SETTING UP A LIMITED RETURN FLOW OF LOW
LEVEL GOMEX MOISTURE ALONG WITH WARMING TEMPS TO ROUND OUT THE
PERIOD.

.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/

ASIDE FROM MINOR TIMING AND STRENGTH DETAILS OF THE WAVES PASSING
BETWEEN THE SEMI-PERSISTENT RIDGING OVER THE FOUR CORNERS REGION AND
TROUGHING THROUGH THE NORTHEAST...THE MODELS ARE IN GOOD AGREEMENT
ALOFT THROUGH THE EXTENDED PORTION OF THE FORECAST. OVER THE PAST
SEVERAL RUNS THE MAIN WAVE DROPPING SOUTHEAST THROUGH THE OHIO
VALLEY IN THE FAST FLOW...ON WEDNESDAY...HAS BEEN LOOKING
INCREASINGLY WEAK. IT APPEARS THAT THE LARGER LOW TRACKING THROUGH
THE GREAT LAKES ON THURSDAY WILL BE SAPPING ITS STRENGTH.
NEVERTHELESS...THE GFS AND ECMWF ARE SIMILAR WITH THE GREAT LAKES
TROUGH WHILE THE GEM IS LAGGING BY ABOUT 6 HOURS. THIS APPEARS TO
ALSO BE AFFECTING ITS SOLUTION FOR IRENE...PULLING HER EAST AND
NORTH QUICKER THAN THE OTHER MODELS. ACCORDINGLY...HAVE THROWN OUT
THE GEM FOR THIS PACKAGE. THE LATTER PART OF THE FORECAST...ONCE THE
GREAT LAKES TROUGH SLIPS EAST INTO THE CANADIAN MARITIMES...WILL
FOCUS ON THE MOVEMENT OF IRENE AND HER INTERACTION WITH THE
WESTERLIES OVER THE WEEKEND. ALTHOUGH THE ECMWF AND GFS ARE QUITE
SIMILAR WITH THEIR UPPER PATTERNS FOR THIS TROPICAL SYSTEM...WILL
YIELD TO THE EXPERTISE OUT OF THE NHC AND HPC FOR SPECIFIC WEATHER
DETAILS. FOR THE FIRST PART OF THE FORECAST A GENERAL BLEND OF THE
NAM12...GFS AND ECMWF DETAILS WERE FOLLOWED.

SENSIBLE WEATHER WILL FEATURE HIGH PRESSURE HOLDING ON OVER EAST
KENTUCKY FOR ANOTHER PERIOD OR SO AS THE WINNOWING COLD FRONT SLOWLY
SETTLES INTO THE OHIO VALLEY ON WEDNESDAY. THIS FRONT WILL NOT CLEAR
THE AREA AND MAY PROVIDE A...DIURNALLY ENHANCED...THREAT FOR
CONVECTION THROUGH THE LATTER PART OF THE WORK WEEK...BUT FOR THE
MOST PART DRY WEATHER CAN BE ANTICIPATED. THE FORECAST BECOMES MORE
COMPLICATED FOR THE WEEKEND AS THE REMNANTS OF IRENE MAY BRUSH INTO
OUR EASTERN COUNTIES OR MORE LIKELY ACT TO SUPPRESS CONVECTION ON
THE WESTERN SLOPE OF THE APPALACHIANS. FOR NOW...HAVE TAKEN THE PATH
OF LEAST REGRETS AND LEFT IN LOW TO MID RANGE CHANCE POPS FROM WEST
TO EAST THROUGH THE CWA WITH SOME MINOR DIURNAL ENHANCEMENTS.

HAVE FOLLOWED THE HPC GUIDANCE FOR TEMPERATURES...FOR THE MOST
PART...WITH SOME ADJUSTMENTS EARLY IN THE FORECAST TO ACCOUNT FOR
TERRAIN DRAINAGE AT NIGHT. AS FOR POPS...HAVE ENDED UP ON THE LOW
SIDE OF MEX GUIDANCE AGAIN...BUT FAIRLY CLOSE TO WHAT HPC PUT OUT
THERE...PARTICULARLY OVER THE WEEKEND.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

ISOLATED TO SCATTERED CONVECTION HAS DRIFTED SOUTHEAST INTO THE AREA
IN ADVANCE OF A COLD FRONT AND A PASSING UPPER LEVEL DISTURBANCE. THE
COLD FRONT WILL CROSS THE REGION OVER THE NEXT 6 HOURS OR SO...WHILE
THEN DISTURBANCE WILL DEPART FASTER. HOWEVER...SHORT TERM MODELS AND
RADAR TRENDS POINT TO AT LEAST SCATTERED TO NUMEROUS SHOWERS AND SOME
TSRA OVER THE NEXT COUPLE OF HOURS ACROSS THE NORTHERN AND EASTERN
CWA...WITH LOWER CONFIDENCE IN ISOLATED TO SCATTERED SHRA/TSRA IN
THE SOUTHWEST AND SOUTHERN PART OF CWA THROUGH ABOUT 5Z TO 6Z.
HANDLED THIS WITH VCTS AND CB GROUP INITIALLY AND A BRIEF TEMPO GROUP
FOR MVFR IN TSRA ON STATION. BEHIND THE FRONT...TRENDED THE FORECAST
MORE TOWARD FOG AS AT LEAST PARTIAL CLEARING SHOULD OCCUR. HOWEVER...SOME
LOW STRATUS OR STRATOCU ARE ALSO POSSIBLE. BR BETWEEN 6Z AND 14Z MAY
ONLY REDUCE VIS TO MVFR MUCH OF THE TIME BETWEEN 8Z AND 13Z...CARRIED
A TEMPO GROUP OF VIS TO IFR AT ALL THREE SITES. IF STRATUS OR STRATOCU
DOES NOT DEVELOP OR ONE OF THE TERMINALS ARE DIRECTLY IMPACTED BY
SHRA IN THE NEXT FEW HOURS...VIS REDUCTIONS IN BR MAY BE LOWER AS IN
18Z MAV MOS GUIDANCE. AFTER AROUND 13Z...HIGH PRESSURE WILL BRING
CLEARING SKIES AND VFR CONDITIONS THRU THE REMAINDER OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/JP
LONG TERM....GREIF
AVIATION...JP
Hazardous weather outlook, Aug 21, 3:13 PM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT SUN AUG 21 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
413 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...MAINLY
NORTH OF THE MOUNTAIN PARKWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE...FROM TIME TO TIME...WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB

In the hours before

Special weather statement, Aug 21, 6:00 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
700 PM EDT SUN AUG 21 2011

KYZ044-212345-
FLEMING-
700 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 745
PM EDT SUNDAY EVENING...

   FLEMING.

AT 700 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COWAN...OR 9
MILES SOUTHWEST OF FLEMINGSBURG...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PECKS RIDGE
AROUND 705 PM EDT...TILTON AROUND 710 PM EDT...POPLAR PLAINS AROUND
715 PM EDT...GODDARD AROUND 720 PM EDT...PLUMMERS LANDING AROUND 725
PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH BRIEF RAINFALL RATES
OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING IN THESE AREAS.

ABE
Special weather statement, Aug 21, 8:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
911 PM EDT SUN AUG 21 2011

KYZ108-109-111-112-114-220145-
MAGOFFIN-OWSLEY-WOLFE-LEE-BREATHITT-
911 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 945
PM EDT SUNDAY EVENING...

   WEST CENTRAL MAGOFFIN...
   EASTERN OWSLEY...
   WOLFE...
   LEE AND
   BREATHITT.

AT 910 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAMPTON...
AND ANOTHER THUNDERSTORM WAS LOCATED NEAR BEATTYVILLE. BOTH STORMS
WERE MOVING SOUTHEAST AT 30 MPH.

RESIDENTS OF THE AFFECTED COUNTIES SHOULD EXPECT VERY HEAVY
RAIN...WITH BRIEF RAINFALL RATES OF UP TO TWO INCHES PER
HOUR...GUSTY WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND SMALL HAIL IN THESE AREAS.

ABE
Special weather statement, Aug 21, 8:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
926 PM EDT SUN AUG 21 2011

KYZ109-110-112-113-220200-
KNOTT-MAGOFFIN-BREATHITT-FLOYD-
926 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1000 PM EDT SUNDAY EVENING...

   NORTH CENTRAL KNOTT...
   SOUTHERN MAGOFFIN...
   EAST CENTRAL BREATHITT AND
   CENTRAL FLOYD.

AT 926 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TIPTOP...OR 9
MILES SOUTH OF SALYERSVILLE...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...EVANSTON AROUND
935 PM EDT...GALDIA AROUND 940 PM EDT...ORDWAY AROUND 945 PM EDT...
ORCHARD AROUND 950 PM EDT...GUNLOCK AROUND 955 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The radar

The Jackson,KY radar (KJKL), 7 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
August 21, 8:30 PM EST
Where
Breathitt County, Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.550, -83.380

Multiple trees were blown down in the city of Jackson.

Thunderstorm Wind, Knott

When
August 21, 9:25 PM EST
Where
Knott County, Mousie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.420, -82.880

Several large tree limbs were blown down in Mousie.

Thunderstorm Wind, Rockcastle

When
August 21, 9:50 PM EST
Where
Rockcastle County, 2 mi E of Boone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.520, -84.284

Several trees were blown down east of Boone, one of which landed on a vacant trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331844, 331846, 331847.